Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 102, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2020, 5:24 PM MDT for Kiowa County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2020, 5:24 PM MDT (23:24 UTC)
- Expired
- Jul 3, 2020, 6:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 104 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:30 PM MDT | HAIL 1.75 | 11 Wnw Eads, CO | 0.40 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -499 J/kg
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WUUS55 KPUB 032324
SVRPUB
COC061-040000-
/O.NEW.KPUB.SV.W.0102.200703T2324Z-200704T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
524 PM MDT Fri Jul 3 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in southeastern Colorado...
* Until 600 PM MDT.
* At 524 PM MDT, a severe thunderstorm was located 9 miles northeast
of Haswell, or 37 miles northwest of Lamar, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 10291 3843 10317 3861 10313 3861 10281
TIME...MOT...LOC 2324Z 193DEG 18KT 3852 10300
HAIL...1.00IN
WIND...60MPH
$$
kam3 follow-up statements
386
WWUS55 KPUB 032334
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
534 PM MDT Fri Jul 3 2020
COC061-040000-
/O.CON.KPUB.SV.W.0102.000000T0000Z-200704T0000Z/
Kiowa CO-
534 PM MDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
At 533 PM MDT, a severe thunderstorm was located 10 miles west of
Eads, or 36 miles northwest of Lamar, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 10288 3851 10310 3861 10305 3861 10281
TIME...MOT...LOC 2333Z 198DEG 17KT 3854 10296
HAIL...1.25IN
WIND...60MPH
$$
kam425
WWUS55 KPUB 032345
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
545 PM MDT Fri Jul 3 2020
COC061-040000-
/O.CON.KPUB.SV.W.0102.000000T0000Z-200704T0000Z/
Kiowa CO-
545 PM MDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
At 545 PM MDT, a severe thunderstorm was located 11 miles northwest
of Eads, or 33 miles southwest of Cheyenne Wells, moving north at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 10287 3851 10301 3861 10299 3861 10281
TIME...MOT...LOC 2345Z 196DEG 19KT 3861 10291
HAIL...1.25IN
WIND...60MPH
$$
kam241
WWUS55 KPUB 032356
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
556 PM MDT Fri Jul 3 2020
COC061-040006-
/O.EXP.KPUB.SV.W.0102.000000T0000Z-200704T0000Z/
Kiowa CO-
556 PM MDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3846 10287 3851 10301 3861 10299 3861 10281
TIME...MOT...LOC 2356Z 193DEG 18KT 3866 10290
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 3, 3:20 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Fri Jul 3 2020 .SHORT TERM...(This evening through Saturday) Issued at 319 PM MDT Fri Jul 3 2020 Scattered showers/tstms will continue into the evening hours across much of southern CO. The best chances for severe storms should mainly be east of a line from Colo Spgs, to La Junta to Springfield. There is also the possibility of some stronger storms developing/moving over the more vulnerable burn scars (Decker, Hayden Pass, Junkins and Spring), which could lead to a flash flood/debris flow risk. The HRRR has been consistent in showing the chance for heavy rain over mainly eastern portions of Kiowa County later this evening. Some of this area has heavy rain last night, and if heavy rain occurs again, flash flooding could occur. Most of the showers/storms should be done by 06Z, but some of the models are showing the possibility of some light lingering activity into the late night hours. On Sat, showers/storms will probably start developing over the mtns in the late morning hours, and become widespread over the mtns and adjacent locations in the early to mid afternoon, and maybe across southern areas, like Baca and Las Animas Counties. Toward evening, storms may start spreading eastward over the plains. With the upper ridge being overhead, storms should generally be slow moving. If slow moving storms move over vulnerable burn scars (Decker, Hayden Pass, Junkins, Spring), there may be a flash flood/debris flow risk. It is also possible that one or two storms could become severe Sat afternoon and/or evening across portions of the southeast plains. .LONG TERM...(Saturday night through Friday) Issued at 319 PM MDT Fri Jul 3 2020 Saturday night-Sunday night...Models continue to indicate a weak wave, embedded within the weak westerly flow aloft, will translate across eastern Colorado through Saturday night. This wave looks to keep showers and storms, ongoing over and near the higher terrain Saturday afternoon, which will push east out across the far southeast plains and into western Kansas through early Sunday morning. For Sunday, latest models are indicating the potential for an mcv from overnight convection to develop near se Colorado and sw Kansas border, which could be a focus for convection late Sunday morning and afternoon. Otherwise, there will be enough residual moisture to support scattered afternoon showers and storms once again, with the best coverage over and near the higher terrain. With ample moisture in place, with PWATs progged to between 0.75 to 1.25 inches across the area, and weak westerly steering flow, the main storm threats will continue to be heavy rainfall and the potential for localized flash flooding, though can't rule out small hail and gusty outflow winds with the stronger storms. Temperatures around the area look to be around seasonal averages. Monday-Tuesday...Flow aloft progged to become more westerly and slowly drys out as eastern Pacific energy translates across the northern Tier of States. There looks to be enough residual moisture to support isolated to scattered showers and storms over and near the higher terrain. Storm, however, will become higher based as available moisture thins out across the Rockies. Temperatures to warm back to slightly above seasonal levels through early next week. Wednesday-Friday...Latest models continue to trend to much drier air working into the region within continued generally weak westerly flow aloft. At this time, afternoon storms look to be fairly isolated, high based and mainly tied to the higher terrain. Temperatures look to warm to well above seasonal levels, with highs in 90s to lower 100's across the plains, and in the 70s and 80s across the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 319 PM MDT Fri Jul 3 2020 Showers/tstms could move into the vicinity of KCOS, KPUB and KALS through the evening, and if this happens and they are strong enough, there could be a brief period of MVFR conditions. Showers/tstms could also produce erratic and gusty winds. Otherwise, expect VFR conditions. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...MW AVIATION...28
Hazardous weather outlook, Jul 3, 11:10 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Fri Jul 3 2020 COZ058>089-093>099-041715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening across much of southern Colorado. The main risks with storms will be lightning, gusty outflow winds up to 50 mph, and some of the stronger storms may produce small hail. There will be the possibility of a few severe storms over portions of the southeast plains today, mainly along and east of a line from Colorado Springs to La Junta, to Springfield. The main severe storm risks will be wind gusts around 60 mph, and hail up to the size of ping pong balls. Also, if a strong storm moves over an area burn scar, there could be a flash flooding risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm activity is forecast to increase in frequency and areal coverage for Saturday and Sunday, before tapering off once again for Monday through Thursday. The main storm risks each day will be cloud to ground lightning and wind gusts up to 40 mph. The increased storm activity for Saturday and Sunday, will also present the potential concern of flash flooding on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across southeast Colorado this afternoon and evening. 28/28
In the hours before
Special weather statement, Jul 3, 4:25 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 425 PM MDT Fri Jul 3 2020 COZ098-032300- Lamar Vicinity/Prowers County CO- 425 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL 500 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Holly, or 13 miles southwest of Coolidge, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Holly. LAT...LON 3771 10214 3784 10231 3817 10205 3780 10204 TIME...MOT...LOC 2224Z 218DEG 21KT 3788 10215 kam
Special weather statement, Jul 3, 4:38 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Pueblo CO 438 PM MDT Fri Jul 3 2020 COZ096-098-032315- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 438 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH CENTRAL KIOWA COUNTIES UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar. LAT...LON 3803 10247 3811 10267 3837 10257 3825 10222 TIME...MOT...LOC 2238Z 208DEG 13KT 3814 10253 kam
Special weather statement, Jul 3, 4:58 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Fri Jul 3 2020 COZ081-082-084-085-032345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 458 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT... At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over Cascade, or 10 miles northwest of Colorado Springs, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Woodland Park, Monument, Air Force Academy, Manitou Springs, Green Mountain Falls, Crystola, Chipita Park, Gleneagle and Cascade. LAT...LON 3881 10496 3887 10510 3913 10499 3908 10475 TIME...MOT...LOC 2257Z 209DEG 16KT 3890 10499 kam
Local storm report, Jul 3, 5:06 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL HASTY 38.11N 102.96W
07/03/2020 M1.00 INCH BENT CO TRAINED SPOTTER
&&Special weather statement, Jul 3, 5:08 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT Fri Jul 3 2020
COZ095-040000-
Western Kiowa County CO-
508 PM MDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 600 PM
MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 36 miles northwest of Lamar, moving north at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Haswell.
LAT...LON 3829 10302 3836 10323 3853 10323 3853 10317
3861 10317 3861 10277
TIME...MOT...LOC 2308Z 192DEG 20KT 3844 10312
kamSpecial weather statement, Jul 3, 5:09 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 509 PM MDT Fri Jul 3 2020 COZ095>098-040000- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 509 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near Wiley, or 10 miles northwest of Lamar, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eads, Wiley, Neeoshe Reservoir, Sweetwater Reservoir, Chivington, Neegronda Reservoir and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3811 10263 3815 10286 3857 10280 3851 10246 TIME...MOT...LOC 2309Z 192DEG 20KT 3821 10273 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:48 PM MDT | Special Weather Statement | PUB | 42 min | |
| Jul 3, 1:01 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Jul 3, 1:52 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Jul 3, 1:55 PM MDT | Special Weather Statement | PUB | Otero | 50 min |
| Jul 3, 1:57 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 18 min |
| Jul 3, 2:33 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| Jul 3, 2:46 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 29 min |
| Jul 3, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 46 min |
| Jul 3, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 46 min |
| Jul 3, 4:00 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 3, 4:25 PM MDT | Special Weather Statement | PUB | Prowers | 35 min |
| Jul 3, 4:38 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| Jul 3, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 22 min |
| Jul 3, 4:58 PM MDT | Special Weather Statement | PUB | Teller | 47 min |
| Jul 3, 5:08 PM MDT | Special Weather Statement | PUB | Kiowa | 52 min |
| Jul 3, 5:09 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| Jul 3, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 11 min |
| Jul 3, 5:41 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Jul 3, 5:43 PM MDT | Special Weather Statement | PUB | Prowers | 47 min |
| Jul 3, 5:44 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Jul 3, 5:52 PM MDT | Special Weather Statement | PUB | Prowers | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.